News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Birth control & discharge problems


 scotty71 - Thu Jan 05, 2006 8:36 pm

I had been on birth control pills for many years until about 1.5 yrs ago when I was having problems with secretion. My dr tested it & found anal bacteria which usually is only seen in pregnant women. At the time the only thing that stopped this secretion was discontinuing the pill. I am not a fan of barrier methods & would like to be on something like the pill again.
Has anyone heard of this problem?
Is a progestin-only pill an option?
Not sure if this affects any answer but, I had a non-cancerous polyp removed from my uterus about 2 months ago.
 Dr. Tamer Fouad - Fri Jan 06, 2006 3:25 pm

User avatar Hello,
It has been reported that oral contraceptive use versus other contraceptive methods is associated with a greater or similar frequency of candidiasis, increased numbers of anaerobic microorganisms, an increased or similar frequency of chlamydia trachomatis, and a reduced frequency of bacterial vaginosis and trichomoniasis.

The impact of contraceptive steroids on cellular and humoral immunologic factors may explain these observations. [1]

On the other hand, high dose oral contraceptive pills (OCP) have also been associated with vulvovaginal candidiasis. No link has been established with low dose OCPs.[2]

You should discuss the option of using low dose oral contraception with your doctor.

References:
===========
1. Roy S. Nonbarrier contraceptives and vaginitis and vaginosis. Am J Obstet Gynecol. 1991 Oct;165(4 Pt 2):1240-4.
2. Nelson AL. The impact of contraceptive methods on the onset of symptomatic vulvovaginal candidiasis within the menstrual cycle. Am J Obstet Gynecol. 1997 Jun;176(6):1376-80.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here